Alabama, 2012

Heat in Alabama, July 23 to 27, 2012

July 23 to 27, 2012 · NWS BMX · 5 events in 5 counties and zones

A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong ridge set up across the Southeastern continental United States the last week of July. With high levels of moisture and temperatures reaching into the mid to upper 90s, resulting heat index values were over 105 degrees across portions of south Central Alabama. Heat related illnesses were reported to the Alabama Department of Public Health for the time period of July 15 -July 27, on both days when heat criteria was and was not met, and for counties which did not meet heat advisory criteria. A total of 89 illnesses were reported across Central Alabama during this 13 day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 9:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 23, 9:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT MON JUL 23 2012

.UPDATE...TODAYS WEATHER.

&&

.DISCUSSION...

SEVERAL FEATURES OF INTEREST THIS MORNING. AN UPPER IMPULSE MOVING
SOUTHEAST THROUGH EASTERN TENNESSEE WAS PRODUCING SOME CUMULUS
ACROSS NORTHEAST ALABAMA. ANOTHER IMPULSE LOCATED OVER SOUTHWEST
ALABAMA WAS MOVING WEST AND PRODUCING CUMULUS FIELD OVER SOUTHERN
MISSISSIPPI. THE IMPULSE OVER SOUTHWEST ALABAMA WILL PRODUCE SUBSIDENCE
ON ITS EAST SIDE AND REDUCED RAIN CHANCES ACROSS SOUTHEAST COUNTIES.
HIGHEST RAIN CHANCES THIS AFTERNOON WILL LIKELY BE ACROSS EAST ALABAMA
EAST OF I-65 AND NORTH OF I-85...DUE TO IMPULSE MOVING ACROSS TENNESSEE.
AN UPPER LOW LOCATED JUST EAST OF APALACHICOLA FLORIDA WAS MOVING
WEST...AND COULD BRING SOME CONVECTION INTO THE SOUTHEAST COUNTIES
THIS EVENING.

NO SIGNIFICANT CHANGES MADE TO TEMPERATURES.

58/ROSE

&&

.AVIATION...
12Z TAF DISCUSSION.

RAIN...CLOUDS...AND LOWER VISIBILITIES WERE FINALLY NO-SHOWS ACROSS
THE AREA OVERNIGHT. LOW RAIN CHANCES TODAY PRECLUDES THE INCLUSION
OF ANY SHOWERS OR STORMS IN THE TAFS THIS AFTERNOON. TROPICAL AIR
MASS HAS BEEN REMARKABLY FREE FROM FOG FOR SEVERAL NIGHTS RUNNING...
AND SEE NO CHANGE IN AIR MASS TO CHANGE THAT TREND TONIGHT. THUS...
VFR CONDITIONS FORECAST EVERYWHERE THROUGH THE NEXT 24 HOURS.

/61/

&&

.PREV DISCUSSION... /ISSUED 618 AM CDT MON JUL 23 2012/

SHOWERS AND STORMS DEVELOPED IN ALL QUADRANTS YESTERDAY BUT THE
SOUTHWESTERN AREAS HAD FAR MORE COVERAGE. THIS WAS MAINLY DUE TO
BETTER MEAN MOISTURE AND A BOUNDARY LEFTOVER FROM SOMEWHAT WEAK
MID LEVEL IMPULSE AND EARLY MORNING CONVECTION MOVING NORTHWARD.
ALTHOUGH THERE WAS A GOOD CUMULUS FIELD OVERHEAD AT TIMES...HIGH
TEMPERATURES WERE A FEW DEGREES WARMER IN MOST PLACES...IN THE
90S. LOWS HAVE BEEN CLOSE TO NORMAL READINGS IN THE 70S.

THE MODEL SUITE THIS RUNS DOES NOT INDICATE ANY REAL SURPRISES AND
MATCHES PERSISTENCE VERY CLOSE. THE GFS AND ECMWF HAVE A SLIGHT
DISCREPANCY ON WHERE THE UPPER FEATURES SET UP AND WHERE THE
GULF MOISTURE RESIDES...WITH THE ECMWF A BIT MORE AGGRESSIVE MOVING
MOISTURE INTO SOUTHEAST ALABAMA. KEPT SOME POPS IN EACH DAY THROUGH
THURSDAY WITH THE HIGHEST CHANCE ACROSS THE SOUTHEAST HALF OF THE
AREA...A BIT OF A MIX LEANING TOWARD THE ECMWF AS THE UPPER RIDGE
HAS MORE INFLUENCE NORTHWEST. BY FRIDAY...A MID LEVEL IMPULSE MOVES FROM
NORTH TO SOUTH OVER CENTRAL ALABAMA AS THE UPPER RIDGE GETS THIS
WEAKNESS OVERHEAD. THIS PATTERN WILL RESEMBLE THE ONE WE WERE JUST
IN WITH A RIDGE WEST AND WEAKNESS EAST. THE SURFACE FRONT APPEARS TO
HANG UP NORTH OF THE AREA AND THIS UPPER FEATURE PROVIDES LIFT TO
A RATHER MOIST BOUNDARY LAYER. THEREFORE...THE HIGHEST POPS FOR FRIDAY WITH
LOWER THAN NORMAL POPS BEYOND.

VERY HAPPY WITH THE ADJUSTMENTS MADE ON THE PREVIOUS FORECAST AND
THIS MATCHES CLOSELY THE THINKING WITH THIS MODEL SUITE. THEREFORE...
OVERALL CHANGES WERE RATHER MINOR IN POPS AND TEMPS. TEMPS FLUCTUATE
IN THE 90S FOR HIGHS AND 70S FOR LOWS.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     94  71  95  74  96 /  30  20  20  20  20
ANNISTON    94  72  93  73  96 /  30  20  30  20  30
BIRMINGHAM  94  74  95  75  96 /  20  20  20  20  20
TUSCALOOSA  93  74  97  74  99 /  10  20  20  20  20
CALERA      92  73  95  75  97 /  20  20  30  20  30
AUBURN      93  73  93  74  95 /  30  20  40  30  40
MONTGOMERY  96  74  97  75  97 /  20  20  40  30  40
TROY        93  72  93  72  96 /  20  20  40  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 23, 4:53 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CDT MON JUL 23 2012

ALZ011>015-017>050-241100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
553 AM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Barbour

When
July 23, 10:00 AM CST to July 26, 6:00 PM CST
Where
Barbour forecast zone
Reported by
ASOS
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Weedon Field Airport ASOS in Eufaula reported heat index values over 105 degrees each afternoon from July 23-July 26.

Heat, Tuscaloosa

When
July 24, 11:00 AM CST to July 27, 6:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
ASOS
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Tuscaloosa ASOS reported heat index values over 105 degrees each afternoon from July 24-July 27. Heat related illnesses were reported to the Alabama Department of Public Health as follows: five on July 17; four on July 18; two on July 25; and two on July 27.

Heat, Montgomery

When
July 24, 11:00 AM CST to July 27, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery Regional Airport ASOS reported heat index values over 105 degrees each afternoon from July 24-July 27.

Heat, Talladega

When
July 25, 10:00 AM CST to 6:00 PM CST
Where
Talladega forecast zone
Reported by
COOP Observer
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

COOP observers across Talladega county reported highs of 100 on the afternoon of July 25. Heat related illnesses were reported to the Alabama Department of Public Health as follows: two on July 19; one on July 21; one on July 24; and two on July 25.

Heat, Lee

When
July 26, 11:00 AM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Auburn AWOS reported heat index values over 105 degrees on July 26.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407333, 407319, 407323, 407338, 407322.